Indiana, 2011

Hail in Indiana, May 7, 2011

May 7, 2011 · NWS LOT · 2 events in 1 county or zone

Strong to severe thunderstorms moved across parts of northwest Indiana during the afternoon hours of May 7th producing mainly hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northwest Indiana during the afternoon hours of May 7th producing mainly hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 7, 2:56 PM CST, 59 minutes earlier.

Area forecast discussion, May 7, 2:56 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
356 PM CDT SAT MAY 7 2011

.DISCUSSION...
213 PM CDT

REST OF THIS AFTERNOON THROUGH MONDAY...

EARLY THIS AFTERNOON THE SHORT WAVE TROUGH THAT BROUGHT SHOWERS TO
THE AREA THIS MORNING WAS MOVING OUT OVER LAKE MI AND FAR NORTHWEST
IND TAKING THE SHOWERS WITH IT.  JUST UPSTREAM ANOTHER SHORT WAVE
TROUGH CONTINUES TO MOVE EAST-SOUTHEAST TOWARD THE LOCAL FORECAST
AREA AND WAS JUST MOVING OVER FAR SOUTHWEST WI AND EAST CENTRAL IA
WITH THE ASSOCIATED SURFACE LOW OVER THE QUAD CITIES.

PER MODEL FORECAST LOCAL TEMPERATURE PROFILES MINOR MID LEVEL
COOLING TO OCCUR AS THIS NEXT SHORT WAVE CONTINUES TO MOVE OVER THE
FORECAST AREA THIS AFTERNOON. THIS COOLING WILL HAVE THE GREATEST
EFFECT OF DESTABILIZATION ACROSS THE SOUTH PORTION OF THE FORECAST
AREA ALONG AND SOUTH OF THE WARM FRONT THAT EXTENDS FROM THE QUAD
CITIES LOW EAST ACROSS NORTHERN IL AND INTO FAR NORTHERN IND. THIS
DUE TO WARM AND MOIST LOW LEVEL AIR MASS SOUTH OF THE BOUNDARY AND
SCATTERED TO BROKEN CLOUDS THERE ALLOWING DECENT SURFACE HEATING
VERSUS THE COOLER AND DRIER AIR NORTH OF THE BOUNDARY AND THE SOLID
CLOUD COVER LIMITING TEMPERATURES RISES ACROSS FAR NORTHERN IL.

MID LEVEL TEMPERATURE PROGS SHOWED THAT A CAPPING INVERSION AROUND
800HPA IN PLACE IN THE WARM AIR MASS WILL BE ELIMINATED BY LATER
AFTERNOON DUE TO MID LEVEL COOLING AND CONTINUED SURFACE HEATING.
WITH THE CAP REMOVED CONVECTION WILL BEGIN AND ENHANCED BY LOW LEVEL
CONVERGENCE NEAR THE WARM FRONT AND THE UPWARD MOTION AHEAD OF
APPROACHING SHORT WAVE TROUGH.

AT 00Z THE SHORT WAVE TROUGH IS PROGGED TO BE MOVING OVER NORTHERN
IND. THIS...COMBINED WITH LOSS OF HEATING...SHOULD LEAD TO END OF
SHOWERS AND THUNDERSTORMS IN THE FAR EASTERN PORTION OF THE
FORECAST AREA BY MID EVENING...AND BY LATE AFTERNOON IN THE
WESTERN COUNTIES OF THE FORECAST AREA AS THE SHORT WAVE TROUGH AND
THE SURFACE LOW WILL HAVE MOVES EAST OF THAT AREA BY THEN.

FOLLOWING THE SHORT WAVE TROUGH PASSAGE A SURFACE RIDGE EXTENDING
FROM A HIGH CENTERED OVER SOUTHERN HUDSON BAY WILL BE BUILDING OVER
THE UPPER GREAT LAKES. ALSO...THE UPPER RIDGE CURRENTLY OVER HIGH
PLAINS SHIFTS FURTHER EAST OVER THE PLAINS OVERNIGHT AS THE  UPPER
TROUGH OVER THE WEST COAST DEEPENS IN RESPONSE TO THE STRONG JET
DIVING SOUTHWARD OVER THE EASTERN PACIFIC.  WITH DRY ANTICYCLONIC
LOW LEVEL FLOW AND RISING HEIGHTS ALOFT ACROSS THE REGION THE LATE
EVENING AND OVERNIGHT WILL BE DRY WITH DECREASING CLOUDS.

THE CENTRAL NOAM UPPER RIDGE WILL CONTINUE TO ADVANCE EASTWARD AND
AMPLIFY SUNDAY AS THE EASTERN PACIFIC JET MAX ROUNDS THE BOTTOM OF
THE TROUGH AND DEVELOPS A CLOSED UPPER LOW OVER THE SIERRAS AND THE
DESERT SOUTHWEST BY SUNDAY EVENING. WEST OF THE UPPER RIDGE AXIS
INCREASING LOW LEVEL FLOW WILL INCREASE MOISTURE ADVECTION ACROSS
THE MID MO VALLEY AND TOWARD THE UPPER MS VALLEY. IN
ADDITION...INCREASING LOW AND MID LEVEL FLOW RESULTS IN ENHANCED
WARM AIR ADVECTION AND RESULTANT ISENTROPIC LIFT SPREADING OVER THE
LOCAL AREA BY LATER MONDAY. MODELS INDICATING A SHORT WAVE THAT GETS
EJECTED NORTHEASTWARD FROM THE CENTRAL ROCKIES SUNDAY CROSSES THE
PLAINS AND PUSHING INTO THE RIDGE AXIS AS IT REACHES THE UPPER
MIDWEST BY 00Z TUE. POPS TO GRADUALLY INCREASE FROM WEST TO EAST
SUNDAY NIGHT THROUGH MONDAY AS THE STRONGER FORCING CROSS THE
REGION.

TRS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 21Z...

* DURATION AND COVERAGE OF POSSIBLE SHOWERS.

* BASES AND DURATION OF MVFR CIGS THIS AFTERNOON INTO EARLY EVENING.

* POSSIBLE MVFR VIS DURG THE EARLY MORNING HOURS.

KREIN.

//DISCUSSION...UPDATED 21Z...

LOW PRESSURE IS MOVING SEWD THROUGH SERN IOWA. AN ASSOCIATED WARM
FRONT EXTENDS EWD THROUGH NRN IL/IN. AT 18Z...ALL TERMINALS ARE
NORTH OF THE WARM FRONT...IN A ZONE COVERED BY A BKN-OVC STRATO CU
DECK WITH BASES GENERALLY BTWN 3500-7000FT. A FEW ISOLD STATIONS
HAVE DROPPED BLW 3000FT. THE LOW CENTER SHOULD TRACK SEWD INTO
CNTRL IL OVER THE NEXT SEVERAL HOURS FOLLOWING THE AXIS OF
STRONGEST PRESSURE FALLS. THIS SHOULD KEEP NRN IL/IN NORTH OF THE
WARM FRONT...WITH THE POTENTIAL FOR MVFR CIGS TO CONTIN UE INTO
EARLY EVENING. AS THE LOW TRACKS TO THE SOUTH OF THE TERMINALS...
WINDS WILL SHIFT TO ELY AND NELY...KEEPING COOL FLOW OFF OF THE
LAKE. STRONGER/MOISTER MORE SOUTHERLY FLOW WILL PERSIST SOUTH OF
THE BOUNDARY...CAUSING SCT SHOWERS NORTH OF THE FRONT. COOL NELY
FLOW SHOULD REDUCE ANY TS CHANCES NORTH OF THE FRONT. BETTER
CHANCES FOR TS WILL EXIST SOUTH OF THE BOUNDARY...AND WILL LIKELY
NOT DIRECTLY IMPACT THE TERMINALS. AS THE SFC LOW CONTINUES TO THE
SOUTHEAST AND HIGH PRESSURE BUILDS OVER THE GREAT LAKES...WINDS
WILL REMAIN GENERALLY NELY THROUGH THE PERIOD. SKY COVER SHOULD
THIN AS THE LOW PASSES TO THE SOUTHEAST...AND THERE IS A CHANCE
FOR SOME BR DEVELOPMENT. THE GUIDANCE IS GIVING CONFLICTING
SIGNALS FOR VISIBILITY RESTRICTIONS DEVELOPING DURG THE PRE-DAWN
HOURS. WHILE WINDS SHOULD WEAKEN AND SKIES IMPROVE...DRIER AIR
WILL ALSO ADVECT OVER THE AREA TONIGHT. SO...FEEL THAT THERE IS
ENOUGH POTENTIAL FOR REDUCED VIS TO INCLUDE HIGHER END MVFR VIS
DURG THE EARLY MORNING HOURS TOMORROW.

KREIN.

//ORD AND MDW CONFIDENCE...UPDATED 21Z...

* MODERATE TO HIGH CONFIDENCE IN WIND TRENDS.

* MODERATE CONFIDENCE IN CIG/VIS TRENDS.

* MODERATE CONFIDENCE IN PCPN/TS POTENTIAL.

KREIN.

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...VFR.

MONDAY...CHANCE OF TSRA...OTHERWISE VFR.

TUESDAY...CHANCE OF AM TSRA...OTHERWISE VRF.

WEDNESDAY...CHANCE OF TSRA AT NIGHT...OTHERWISE VFR.

THURSDAY AND FRIDAY...CHANCE OF SHRA.

IZZI

&&

.MARINE...
300 PM CDT

A WEAK RIDGE OF HIGH PRESSURE WILL NOSE DOWN THE WESTERN GREAT
LAKES FROM A LARGE AREA OF HIGH PRESSURE CENTERED OVER HUDSON BAY.
THE HIGH AND RIDGE WILL DRIFT TO THE EAST KEEPING NORTHEAST TO
EAST WINDS OVER THE LAKE FOR THE NEXT COUPLE DAYS. DEEP LOW OVER
THE PLAINS WILL WEAKEN SOMEWHAT AS IT LIFTS NORTHEAST INTO THE
UPPER MISSISSIPPI VALLEY..BUT AS IT DOES SO WINDS WILL VEER TO
SOUTHEAST AND INCREASE A BIT EARLY NEXT WEEK.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 7, 2:36 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CDT SAT MAY 7 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
082045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
336 PM CDT SAT MAY 7 2011 /436 PM EDT SAT MAY 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS...SOME SEVERE.

  AREAS AFFECTED AND TIMING:

SOUTH OF A MENDOTA TO JOLIET TO DUNNS BRIDGE LINE REST OF THIS
AFTERNOON UNTIL 8 PM CDT.

  DISCUSSION:

LOW PRESSURE BETWEEN PEORIA AND PERU WILL CONTINUE TO MOVE TO THE
EAST ALONG A WARM FRONT INTO FAR NORTHERN INDIANA BY DURING THE
EARLY EVENING. MOIST UNSTABLE AIR IS IN PLACE ALONG AND SOUTH OF
THE WARM FRONT...WITH THE SURFACE LOW ENHANCING LOW LEVEL
CONVERGENCE AHEAD OF WAVE RIDING ALONG THE FRONT. AN UPPER
DISTURBANCE MOVING ACROSS NORTHERN ILLINOIS THIS AFTERNOON WILL
ENHANCE UPWARD MOTION. STRONG TO SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL OR DAMAGING WINDS WILL OCCUR ALONG AND SOUTH OF THE
SURFACE BOUNDARY UNTIL THE SURFACE LOW AND THE UPPER DISTURBANCE
MOVE OFF TO THE EAST INTO NORTH CENTRAL INDIANA BY MID EVENING.

PORTIONS OF THE KANKAKEE RIVER IN INDIANA AND THE ILLINOIS RIVER
WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM LATE SUNDAY
NIGHT THROUGH SATURDAY.

PORTIONS OF THE KANKAKEE RIVER IN INDIANA AND THE ILLINOIS RIVER
WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-082045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
336 PM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE WILL BE SCATTERED THUNDERSTORMS UNTIL EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS
FROM LATE SUNDAY NIGHT THROUGH SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
336 PM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE WILL BE SCATTERED THUNDERSTORMS OVER THE FAR SOUTHERN
PORTION OF LAKE MICHIGAN THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM LATE SUNDAY
NIGHT THROUGH SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, May 7, 2:34 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
334 PM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 S CHATSWORTH          40.72N 88.29W
05/07/2011  M1.00 INCH       LIVINGSTON         IL   TRAINED SPOTTER

&&

MERZLOCK
Local storm report, May 7, 2:36 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             PIPER CITY              40.76N 88.19W
05/07/2011  M0.88 INCH       FORD               IL   TRAINED SPOTTER

&&

MERZLOCK
Local storm report, May 7, 3:02 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
402 PM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             LODA                    40.52N 88.08W
05/07/2011  E1.00 INCH       IROQUOIS           IL   BROADCAST MEDIA

            LODA/LAKE IROQUOIS AREA.

&&

CM
Local storm report, May 7, 3:22 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
422 PM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             LODA                    40.52N 88.08W
05/07/2011  M1.00 INCH       IROQUOIS           IL   BROADCAST MEDIA

&&

MERZLOCK
Local storm report, May 7, 3:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
449 PM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          5 W PAXTON              40.46N 88.19W
05/07/2011                   FORD               IL   TRAINED SPOTTER

            PRELIMINARY REPORT OF A SMALL TORNADO. TOUCH DOWN WAS IN
            OPEN COUNTRY. NO DAMAGE REPORTED.

&&

MERZLOCK

The radar

The Chicago radar (KLOT), 95 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Newton

When
May 7, 3:55 PM CST to 3:57 PM CST
Where
Newton County, 2 mi SW of Morocco
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.900, -87.447

Hail, Newton

When
May 7, 4:15 PM CST to 4:16 PM CST
Where
Newton County, 1 mi W of Mt Ayr
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.950, -87.299

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299173, 299176.